Register to reply

Why can't you consume dairy products while on antibiotics?

by Dynamis
Tags: antibiotics, consume, dairy, products
Share this thread:
Dynamis
#1
May29-05, 02:24 AM
P: 13
This seems like such a simple question but I cannot find a direct answer on the web. Please enlighten me geniuses of PF! Thanks in advance. :)
Phys.Org News Partner Biology news on Phys.org
How honey bees stay cool
Dogs get especially jealous of other dogs, study finds
15-year analysis of blue whale range off California finds conflict with shipping lanes
hitssquad
#2
May29-05, 03:17 AM
hitssquad's Avatar
P: 1,382
Quote Quote by Dynamis
Why can't you consume dairy products while on antibiotics?
Tetracycline and similar drugs are calcium chelators. When you eat tetracycline and calcium at the same time, some of the tetracycline binds (chelates) to the calcium in your stomach. When it is bound like that, your body can't use it.
home.caregroup.org/clinical/altmed/interactions/Drug_Classes/Tetracyclines.htm


--
nutrient/diet affecting drug performance: Calcium and Milk-containing Foods

mechanism: Absorption of tetracycline class drugs takes place mainly in the stomach and upper small intestine. Calcium, as well as food and dairy products containing high concentrations of calcium, may decrease the absorption of tetracyclines due to chelate formation in the gut. This binding of the drug to the mineral may also lead to growth retardation and pigmented teeth. Furthermore, tetracycline increases urinary calcium excretion. Thus, with prolonged use, tetracycline can adversely effect bone formation and contribute to calcium depletion.

The interaction between tetracycline and calcium-rich foods such as milk products exerts adverse effects on bones and teeth that are well documented and widely recognized. Tetracyclines form a stable calcium complex in any bone-forming tissue. Unwanted pigmentation and other problems with tooth development due to tetracycline are well known to dentists and the general public. The tetracyclines also tend to localize in tumors, necrotic or ischemic tissue, liver and spleen and form tetracycline-calcium orthophosphate complexes at sites of new bone formation.

Tetracyclines are potent inhibitors of osteoclast function (i.e., anti-resorptive). Vernillo and Rifkin described the processes by which tetracyclines can affect several parameters of osteoclast function and consequently inhibit bone resorption: (1) altering intracellular calcium concentration and interacting with the putative calcium receptor; (2) decreasing ruffled border area; (3) diminishing acid production; (4) diminishing the secretion of lysosomal cysteine proteinases (cathepsins); (5) inducing cell retraction by affecting podosomes; (6) inhibiting osteoclast gelatinase activity; (7) selectively inhibiting osteoclast ontogeny or development; and (8) inducing apoptosis or programmed cell death of osteoclasts.
(Vernillo AT, Rifkin BR. Adv Dent Res 1998 Nov;12(2):56-62; Roe DA. 1989:87.)
--
Dynamis
#3
May29-05, 11:09 AM
P: 13
So where's the convert-to-english button? J/k. Thanks for the detailed and informative response hitssquad.

So basically eating calcium and milk-containing foods reduces the effectivness of the antibiotics....interesting. But what about all this stuff about discoloured teeth and growth retardation or w/e. I havn't been merrily eating 2 L of icecream and 4 cups of milk a day. I only ate a few chocolates cause it totally skipped my mind that I was on antibiotics, so will this effect me all that much? I ate the chocolates 4 hours after I took the antibiotics so do you think my body would have absorbed most of the antibiotics by then? The article said all this binding stuff occurs in the stomach and the small intestines so I think I'm screwed. Can anyone comment on this?

iansmith
#4
May29-05, 12:02 PM
Emeritus
Sci Advisor
PF Gold
iansmith's Avatar
P: 1,430
Why can't you consume dairy products while on antibiotics?

Chelating means that bind to and remove from solution. In the case of tetracyclin, calcium is not available for your body to use, unless your body produces a chealtor with a stronger affinity towards calcium.

The antibiotics has to be in contact with your food. If you took the antibiotic 4 hours before you ate any dairy product it's likely that the antibiotics was absorbed by that time. You will always have a limited amount of chelating reations happening but usually the dosage is design in a way that take the deactivation of antibiotics into account.
hitssquad
#5
May29-05, 12:57 PM
hitssquad's Avatar
P: 1,382
Quote Quote by Dynamis
I ate the chocolates 4 hours after I took the antibiotics so do you think my body would have absorbed most of the antibiotics by then?
When I was on tetracycline, the prescription bottles always had a sticker that said not to eat dairy within two hours before or one hour after taking a tetracycline dose. I would imagine there is a similar sticker on your bottle.
Dynamis
#6
May30-05, 04:36 PM
P: 13
Thanks for replying iansmith and hitssquad. But yeah, you guys were right. The sticker reads "do not take dairy products, antacids, or iron preparations within one hour of this medication". For some odd reason, I only picked up the first part of the sticker and not the second part. I guess it was the bolding, heh, silly me. Thanks for your help though!


Register to reply

Related Discussions
Is it unhealthy to consume mold? Biology 7
Questions concerning cross products, dot products, and polar coordinates Introductory Physics Homework 1
Different antibiotics on Gram positive and Gram negative bacteria Biology 1
Investigation on antibiotics Biology 4
How do antibiotics actually attack the bacteria ? General Engineering 3